Q. Can stress, weight loss or dehydration cause an increase in alkaline phosphatase level?

Answered by Dr. Bindiya Thakkar and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Serum Alkaline Phosphatase Levels or Liver Tests? We have medical experts to help you right away. Ask a Doctor Now »
Image: Can stress, weight loss or dehydration cause an increase in alkaline phosphatase level?

Hello doctor,

I am 36 years old, male, 6'1", 265 lbs. I have a question about total bilirubin. I had it checked four weeks ago and it was at .41 mg/dl and one month later it jumped to .82 mg/dl. My alkaline phosphatase is at 1.173 ukat/l and four weeks ago was at 1.003 ukat/l. The doctor was not concerned by this but the highest I have seen it was three years ago when it was at .53 (total bilirubin).

However, during the last month, I went from 282 lbs to 265. I have been extremely stressed out about it. Health problems and my anxiety are high. I barely slept the night before the tests and am possibly dehydrated. Could these factors have contributed to the increase? I am concerned about bile duct obstruction.


Related Questions:
Stress causes stiffness in my neck and back. What can be done about it?
Is it possible to get high RBC in blood test due to fasting?
I have ankle and calf muscle pain. Could it be RA?
 

Dr. Bindiya Thakkar
DM ENDOCRINE AND DIABETES,USA, HARVARD UNIVERSITY AND BOSTON UNIVERSITY., MD MEDICINE, USA, YALE UNIVERISTY.,
Diabetology, Endocrinology

Hello,

Welcome to icliniq.com.

Since this question was posted under diabetology, I am wondering if you have any endocrine issues. The question asked here is about gastroenterology. The liver tests would be concerning for a liver process like gallstone if the enzymes were not coming back down or if you had pain in your right abdomen. Any fever? Dehydration can sometimes cause the numbers to be slightly up. It is important to have a follow up with your GP. You can also run the query through a gastroenterologist on icliniq.

 

Thank you doctor,

I was dehydrated at the time. I am concerned about alkaline phosphate regarding the bile duct obstruction. So you do not think the other factors (stress, weight loss, dehydration) would cause the total bilirubin to go up by that much? My GP said she was not worried because she said the numbers were not considered high.

 

Dr. Bindiya Thakkar
DM ENDOCRINE AND DIABETES,USA, HARVARD UNIVERSITY AND BOSTON UNIVERSITY., MD MEDICINE, USA, YALE UNIVERISTY.,
Diabetology, Endocrinology

Hi,

Welcome back to icliniq.com.

The numbers are not high. Having said that you do need to follow up to make sure they will not continue to rise. The only way to tell how your gallstones are doing, some sort of imaging would be indicated with a further rise in the liver tests. The numbers can fluctuate within a certain range with dehydration, illnesses, etc.

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Can stress inhibit brain development in children?
Query: Hi doctor, I read that great stress will cause brain development inhibition in children. Can this be caught up through something? Is this permanent?  Read Full »
Dr. Shubham Mehta
Psychiatrist

Answer: Hello, Welcome to icliniq.com. Great amount of stress in children does affect brain development. As the brain develops till the age of 18 years, stress can affect the development. Stress can, in general, affect the functioning of the body, hormonal balance, and immunity levels as well. If the str...  Read Full »
 
Please advise non-surgical treatment for lumbar lordosis and disc dehydration.
Query: Hello doctor, I have a back pain which has made me stay in bed for two weeks. Now the pain has reduced but I have very limited movement, just to go to the bathroom but still, there is a pain when I want to stand up. I did the MRI test, the result was showing lumbar lordosis is decreased with scolio...  Read Full »
Dr. Chandan Mohanty
Neuro Surgeon

Answer: Hello, Welcome to icliniq.com. Your MRI report shows evidence of wear and tear of the lumbar disc with some pressure on the nerves (attachment removed to protect patient identity). It is difficult to suggest the treatment without examining you in person. However, generally speaking, it is possible...  Read Full »
 
I am worried about the side effects of diuretics on kidney. What shall I do?
Query: Hi doctor, Three months ago, I had a heart attack. Then, I went through angioplasty with stenting. Post heart attack, I was diagnosed with moderate systolic HF with EF at 35%. Currently, I am on Clavix, Rozucor 10 mg, Tide 5 mg, Metocard-XL, Planep 25 mg and Telma 20 mg. I am improving well. My EF ...  Read Full »
Dr. Muhammad M. Hanif Md.
Cardiologist

Answer: Hi, Welcome to icliniq.com. I appreciate your concerns. After thorough review of your health query, I want to answer those questions. Do not be overconscious regarding the issue of the lipid profile. It seems to be fine to go with this. Keep taking healthy diet. Your profile is not too low to worry...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Can transvaginal scan cause spotting during pregnancy?
Hi doctor, I have a history of recurrent early miscarriage (before seven weeks). Investigations pointed to high autoimm ...Read more »
My hairline has reduced. Should I opt for Ayurveda, homeopathy, or other alternative medicine?
Hello doctor, I am a 40-year-old male. For past five to six years my hairline has reduced drastically, a kind of patter ...Read more »
How to Grow Thick and Dark Eyelashes - Uses | Work | Effective | Precautions | Side Effects
Women use mascaras, artificial eyelashes, and a lot of other cosmetic products to make their eyelashes look long, thick, ...Read more »